Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS New Orleans, LA

June 15, 20214 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 15, 2021, 3:50 PM CDT for 4 parishes in Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 3:50 PM CDT (20:50 UTC)
Expired
Jun 15, 2021, 4:30 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ascension Parish, LA, Livingston Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KLIX 152050
SVRLIX
LAC005-063-093-095-152130-
/O.NEW.KLIX.SV.W.0120.210615T2050Z-210615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
350 PM CDT Tue Jun 15 2021

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. John The Baptist Parish in southeastern
  Louisiana...
  Eastern Ascension Parish in southeastern Louisiana...
  Northeastern St. James Parish in southeastern Louisiana...
  Southeastern Livingston Parish in southeastern Louisiana...

* Until 430 PM CDT.

* At 350 PM CDT, a severe thunderstorm was located over Whitehall, or
  14 miles northwest of Reserve, moving south at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Reserve, Laplace, Gramercy, Lutcher, French Settlement, Garyville,
  Whitehall and Killian.

This includes Interstate 10 in Louisiana between mile markers 186 and
204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3035 9078 3034 9057 3030 9056 3026 9059
      3022 9057 3020 9060 3019 9060 3017 9057
      3017 9053 3009 9051 3007 9071 3008 9086
TIME...MOT...LOC 2050Z 359DEG 6KT 3027 9067 

HAIL...0.88IN
WIND...60MPH
 
$$

JRK
2 follow-up statements
247 
WWUS54 KLIX 152110
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
410 PM CDT Tue Jun 15 2021

LAC005-063-093-095-152130-
/O.CON.KLIX.SV.W.0120.000000T0000Z-210615T2130Z/
St. John The Baptist LA-Ascension LA-St. James LA-Livingston LA-
410 PM CDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN ST. JOHN THE BAPTIST...SOUTHEASTERN ASCENSION...
NORTHEASTERN ST. JAMES AND SOUTH CENTRAL LIVINGSTON PARISHES...

At 410 PM CDT, a severe thunderstorm was located near Whitehall, or
12 miles northwest of Reserve, moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Reserve, Laplace, Gramercy, Lutcher and Garyville. 

This includes Interstate 10 in Louisiana between mile markers 186 and
204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3027 9080 3027 9068 3024 9059 3022 9057
      3020 9060 3019 9060 3017 9057 3017 9053
      3009 9051 3007 9071 3008 9086
TIME...MOT...LOC 2110Z 010DEG 8KT 3019 9071 

HAIL...0.75IN
WIND...60MPH
 
$$

JRK
271 
WWUS54 KLIX 152134
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
434 PM CDT Tue Jun 15 2021

LAC005-063-093-095-152141-
/O.EXP.KLIX.SV.W.0120.000000T0000Z-210615T2130Z/
St. John The Baptist LA-Ascension LA-St. James LA-Livingston LA-
434 PM CDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ASCENSION...NORTHEASTERN ST. JAMES AND SOUTH
CENTRAL LIVINGSTON PARISHES HAS EXPIRED...
        
The storm which prompted the warning has expired. However, another 
Severe Thunderstorm Warning is in effect until 5 PM for Ascension, 
St. James, and St. John Parish.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

LAT...LON 3027 9080 3027 9068 3024 9059 3022 9057
      3020 9060 3019 9060 3017 9057 3017 9053
      3009 9051 3007 9071 3008 9086
TIME...MOT...LOC 2131Z 359DEG 6KT 3016 9071 

$$

JRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:31 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 15, 3:31 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
331 PM CDT Tue Jun 15 2021

.SHORT TERM (Tonight through Thursday)...

We are still outlooked for possible severe weather  through this
evening tonight. Scattered showers and thunderstorms are already
developing over parts of the area mainly on the southshore.
Confidence in any potential storms becoming severe today remains low
but cannot be ruled out. Rain chances should start to decrease for
the day around 7 tonight. Can expect a brief dry period on Wednesday
across the area as high pressure remains centered over the northern-
central Gulf.

By Thursday, weak high pressure in the north Gulf will gradually move
east out of the area. Chances for showers and thunderstorms will
remain relatively low during the day. Tides may start to see their
rise late thursday night into Friday morning as broad low pressure
in the southwest Gulf is gradually expected to become a tropical
depression moving northward through the western Gulf. /TDB/

&&

.LONG TERM (Friday and beyond)...
The main concern in the long term forecast continues to be the local
impacts  from the tropical system mainly Friday through the weekend.
Latest update from the National Hurricane Center has the chance of
development at 40% over the next 48 hours and a 80% chance of
development over the next 5 days. Conditions will begin to
deteriorate on Friday as heavy rainfall starts to impact the area.
Tides increasing on Friday will pose a threat of coastal flooding
Friday through the weekend. Regardless of exact development, heavy
rainfall will be a big threat that could potentially impact our
area with areas of flooding.

After collaborating with neighbor offices, opted to increase PoPs
for the weekend above what the NBM was suggesting. Although
confidence in formation continues to increase day to day, it is
still too far out to know any additional potential impacts from this
tropical system. We will continue to monitor National Hurricane
Center for latest forecast updates. In the meantime everyone should
be working to be sure they are prepared and know their safety
plan. /TDB/

&&

.AVIATION...
VFR conditions are expected to prevail for all terminals through the
taf cycle. Cannot rule out a few brief periods of potential
scattered showers and thunderstorms this evening mainly between 4pm
and 7pm. If this does occur terminals can expect brief lowered
ceilings and visibility. At this time, significant impacts to
terminals remains low. /TDB/

&&

.MARINE...
High pressure over the area will cause winds to stay near 10 to 15
knot range through Wednesday. By Thursday, winds and wave heights
will start to see their increase as broad low pressure gradually
moves northward in the Gulf bring a potential excess of heavy
rainfall associated with a tropical cyclone to the coastal area
lasting through the weekend. It is still to soon to know specific
details of impacts from this system may bring, but will continue
monitoring updated forecasts from NHC. With winds greater than 20
knots and seas more than 6ft expected over the weekend, there be a
need for some headlines. However, forecasters will make that
decision when we are closer to the onsite of the event and
confidence continues to improve. /TDB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  92  67  91 /  10   0   0   0
BTR  73  93  72  93 /  20  10   0  10
ASD  73  93  70  91 /  10  10   0  10
MSY  78  93  77  92 /  20  20   0  10
GPT  74  92  72  90 /  10  10   0   0
PQL  73  93  70  90 /  30   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 15, 1:45 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
145 PM CDT Tue Jun 15 2021

LAZ061-063-064-077-151915-
Western Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
145 PM CDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 144 PM CDT, a strong thunderstorm was located over Terrytown, or
over Timberlane, drifting northeast at 5 mph.

Winds to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, Timberlane, Belle Chasse,
Gretna, Westwego, Woodmere, Violet, Terrytown, Meraux, Poydras,
Estelle and Arabi.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 235 and 242.
 Interstate 610 near mile marker 4.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2978 9009 2990 9015 3003 9003 2998 8985
      2997 8985 2990 8983 2983 8990 2979 8997
TIME...MOT...LOC 1844Z 215DEG 5KT 2991 9001

JRK
Special weather statement, Jun 15, 2:18 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
218 PM CDT Tue Jun 15 2021

LAZ061-063-064-077-151945-
Western Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
218 PM CDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 217 PM CDT, a strong thunderstorm was located over Terrytown, or
over Timberlane. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, Timberlane, Belle Chasse,
Gretna, Westwego, Woodmere, Violet, Terrytown, Meraux, Poydras,
Estelle, Arabi and Bridge City.

This includes Interstate 10 in Louisiana between mile markers 234 and
237.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2978 9010 2990 9017 2998 9008 2995 8989
      2989 8986 2983 8990 2979 8995
TIME...MOT...LOC 1917Z 002DEG 1KT 2989 9002

JRK
Special weather statement, Jun 15, 3:08 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
308 PM CDT Tue Jun 15 2021

LAZ046>048-152045-
Iberville-West Baton Rouge-East Baton Rouge-
308 PM CDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
EAST CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES...

At 308 PM CDT, a strong thunderstorm was located near Brusly, or near
Port Allen, moving north at 5 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Plaquemine, Port Allen, Oak Hills Place, St. Gabriel,
Addis, Brusly, Westminster, Merrydale, Village St. George, Inniswold
and Gardere.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 146 and 164.
 Interstate 12 between mile markers 1 and 5.
 Interstate 110 in Louisiana between mile markers 1 and 6.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3030 9107 3028 9128 3050 9136 3053 9102
TIME...MOT...LOC 2008Z 175DEG 5KT 3038 9119

JRK
Special weather statement, Jun 15, 3:15 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
315 PM CDT Tue Jun 15 2021

MSZ081-152045-
Harrison-
315 PM CDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON COUNTY...

At 314 PM CDT, a strong thunderstorm was located near Saucier, or 11
miles north of Gulfport. Movement is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gulfport, Biloxi, Saucier and Lyman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3050 8894 3048 8902 3049 8918 3057 8924
      3068 8918 3067 8889 3058 8888
TIME...MOT...LOC 2014Z 209DEG 4KT 3060 8907

JRK
Special weather statement, Jun 15, 3:19 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
319 PM CDT Tue Jun 15 2021

MSZ082-152045-
Jackson-
319 PM CDT Tue Jun 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON
COUNTY...

At 319 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hickory Hills to Helena. The storms
are nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, Gautier, Helena, Hickory Hills
and Vancleave.

This includes Interstate 10 in Mississippi between mile markers 58
and 76.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3034 8857 3037 8859 3036 8860 3037 8861
      3036 8861 3037 8863 3034 8872 3040 8874
      3058 8862 3058 8841 3035 8840
TIME...MOT...LOC 2019Z 357DEG 4KT 3043 8860 3049 8847

JRK
Special weather statement, Jun 15, 3:27 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
327 PM CDT Tue Jun 15 2021

LAZ046-152100-
Iberville-
327 PM CDT Tue Jun 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL IBERVILLE PARISH...

At 327 PM CDT, a strong thunderstorm was located near Bayou Sorrel,
or 12 miles southwest of Plaquemine. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bayou Sorrel.

LAT...LON 3036 9136 3018 9121 3010 9139 3010 9146
      3011 9147 3019 9147 3020 9149 3023 9148
      3024 9155
TIME...MOT...LOC 2027Z 145DEG 3KT 3018 9141

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:45 PM CDTSpecial Weather StatementLIXOrleans30 min
Jun 15, 2:18 PM CDTSpecial Weather StatementLIXOrleans27 min
Jun 15, 2:51 PM CDTSpecial Marine WarningLIX84 min
Jun 15, 3:08 PM CDTSpecial Weather StatementLIXWest Baton Rouge37 min
Jun 15, 3:27 PM CDTSpecial Weather StatementLIXIberville33 min
Jun 15, 4:18 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Livingston, Saint James, Saint John the Baptist42 min
Jun 15, 4:39 PM CDTSpecial Weather StatementLIXIberville51 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James40 min
Jun 15, 5:27 PM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Terrebonne48 min
Jun 15, 6:16 PM CDTSpecial Weather StatementLIXTerrebonne44 min
Jun 15, 6:39 PM CDTSpecial Weather StatementLIXEast Baton Rouge36 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.